New Mexico, 2016

Tornado and Hail in New Mexico, September 15 to 16, 2016

September 15 to 16, 2016 · NWS MAF · 10 events in 2 counties and zones

An upper level trough was over the western half of the country with an upper ridge over the eastern half of the country which resulted in west to southwest winds over the region. An upper level disturbance moved over southeast New Mexico where there was a good supply of moisture and good surface heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the western half of the country with an upper ridge over the eastern half of the country which resulted in west to southwest winds over the region. An upper level disturbance moved over southeast New Mexico where there was a good supply of moisture and good surface heating. A boundary was lingering across the area, and an area of strong winds aloft was approaching which enhanced lift. These conditions, along with good wind shear values, resulted in severe thunderstorms developing. The storms produced large hail and a tornado in southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 15, 12:10 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 15, 12:10 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
210 PM CDT THU SEP 15 2016

.DISCUSSION...
An upper trough located over the Northern Rockies this morning
extends south to Mexico while the ridge over the east extends from
the Gulf to the Great Lakes.  The trough will tear in two with a
portion of it digging back to the SW and forming a cut off low by
Saturday.  Models eventually weaken this feature before sweeping it
east next week.

Models have been advertising fropas but these fronts have tended not
to end up making it here.  Now it appears do not have a significant
front arriving till the end of next week. As a result temps warm
above normal next week into the 90s.

Had morning storms over SE NM that have lingered into this afternoon
and drifted into Southern Lea and Western Permian Basin.  High pops
Friday and Friday night north as models develop good qpf along an E-
W trough/boundary.  Latest SWODY1 has SE NM in a slight risk severe
due to a lingering boundary... surface heating... good shear... and
nose of upper jet... now A Severe Thunderstorm Watch is in effect
until 02z.  Also SE NM... Upper Trans Pecos... and much of the
Permian Basin are in a marginal risk of excessive rainfall tonight.
Have increased pops tonight NW and will mention severe/flooding
potential in the HWO.  Rain chances will continue through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  90  69  88 /  40  30  50  30
Carlsbad                       66  89  65  86 /  50  30  20  30
Dryden                         71  94  72  92 /  10  10  10  20
Fort Stockton                  69  92  69  91 /  30  20  20  20
Guadalupe Pass                 62  86  63  80 /  50  30  20  30
Hobbs                          64  84  63  84 /  50  50  40  40
Marfa                          58  85  58  83 /  30  40  20  30
Midland Intl Airport           68  91  69  88 /  40  30  30  20
Odessa                         68  90  68  87 /  40  30  30  20
Wink                           69  92  68  90 /  40  30  30  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

84/72
Hazardous weather outlook, Sep 15, 12:01 PM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT THU SEP 15 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
201 PM CDT THU SEP 15 2016 /101 PM MDT THU SEP 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ACROSS
SOUTHEAST NEW MEXICO...WITH THE PRIMARY THREATS INCLUDING LARGE
HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR EDDY AND LEA COUNTIES UNTIL 8 PM MDT THIS EVENING. SEE THE
WATCH PRODUCT FOR DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA THROUGH
TONIGHT. GUSTY WINDS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE.

LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING
CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR
DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA
FRIDAY. SOME OF THE STORMS COULD BECOME STRONG...CAPABLE OF
PRODUCING WINDS TO 50 MPH...FREQUENT LIGHTNING STRIKES...AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
SOUTHEAST NEW MEXICO.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Holloman AFB radar (KHDX), 131 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Eddy

When
September 15, 3:00 PM MST to 3:05 PM MST
Where
Eddy County, 1.58 mi WNW of Hope
Reported by
Trained Spotter
Coordinates
32.812, -104.753

A storm moved across Eddy County and produced a funnel cloud one mile west of Hope. The funnel cloud was not reaching the ground but it became closer as they reported it on the phone.

Tornado, Eddy

When
September 15, 3:06 PM MST to 3:26 PM MST
Where
Eddy County, 1 mi W of Hope to 5 mi W of Hope
Rating
EF0
Path length
4 mi
Path width
300 yd
Reported by
Emergency Manager
Coordinates
32.800, -104.747

A thunderstorm moved across Eddy County and produced a tornado near Hope. No damage survey was done but it is estimated that the tornado began around one mile west of Hope and ended around five miles west of Hope. This tornado was spotted by several Skywarn spotters in Eddy County. No damage was reported with this tornado and the path length and width were estimated.

Hail, Eddy

When
September 15, 4:30 PM MST to 4:40 PM MST
Where
Eddy County, 2 mi S of Artesia
Measured
2.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
32.801, -104.400

A storm moved across Eddy County and produced baseball sized hail two miles south of Artesia. The hail punctured holes in the walls of a home. The cost of damage is a very rough estimate.

Hail, Eddy

When
September 15, 4:40 PM MST to 4:55 PM MST
Where
Eddy County, Atoka
Measured
1.5 in hail
Property damage
$4,000
Reported by
Public
Coordinates
32.770, -104.400

A storm moved across Eddy County and produced ping pong ball sized hail in Atoka. The hail broke skylights and side mirrors on vehicles and also did damage to an RV. The cost of damage is a very rough estimate.

Hail, Eddy

When
September 15, 4:49 PM MST to 4:55 PM MST
Where
Eddy County, 5 mi S of Artesia
Measured
1 in hail
Reported by
Public
Coordinates
32.758, -104.400

Hail, Eddy

When
September 15, 4:50 PM MST to 4:55 PM MST
Where
Eddy County, 4 mi S of Artesia
Measured
1.75 in hail
Reported by
Public
Coordinates
32.772, -104.400

Hail, Eddy

When
September 15, 5:00 PM MST to 5:05 PM MST
Where
Eddy County, 2.39 mi SW of Dayton
Measured
1.75 in hail
Reported by
Public
Coordinates
32.731, -104.384

Hail, Eddy

When
September 15, 8:35 PM MST to 8:40 PM MST
Where
Eddy County, Lakewood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.630, -104.370

Hail, Eddy

When
September 15, 9:18 PM MST to 9:25 PM MST
Where
Eddy County, 3.82 mi SW of Lakewood
Measured
4 in hail
Property damage
$3,000
Reported by
Public
Coordinates
32.594, -104.420

A thunderstorm moved across Eddy County and produced three to four inch hail in Seven Rivers. The hail beat a vehicle and broke the windshield. The cost of damage is a very rough estimate.

Hail, Lea

When
September 16, 2:50 AM MST to 2:55 AM MST
Where
Lea County, 0.41 mi NW of Eunice
Measured
1 in hail
Reported by
Public
Coordinates
32.435, -103.154

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyThe tornado archive for New Mexico, 2016Warnings in New Mexico, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657103, 657104, 657057, 657056, 657091, 657093, 657096, 657097, 657098, 657101.